Alert archive / Georgia / Tornado Warnings in 1996

Tornado Warning 5, NWS Tallahassee, FL

March 6, 1996Turner County, Georgia

NWS Tallahassee, FL issued this tornado warning at Mar 6, 1996, 11:06 AM EST for Turner County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1996, 11:06 AM EST (16:06 UTC)
Expired
Mar 6, 1996, 11:45 AM EST
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Turner County, GA

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 061608
TORTLH
GAC287-061645-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1106 AM EST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1145 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL GEORGIA
 
   ...TURNER COUNTY
 
AT 1105 AM EST WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO IN
TURNER COUNTY MOVING EAST AT 40 MPH.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS UNDER
STURDY FURNITURE IN AN INTERIOR ROOM ON THE LOWEST FLOOR. USE
PILLOWS TO COVER YOUR BODY. AVOID WINDOWS. A MOBILE HOME IS NOT A
SAFE REFUGE FROM A TORNADO. MOVE TO A MORE SUBSTANTIAL BUILDING.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 6, 10:19 AM EST, 47 minutes earlier.

Area forecast discussion, Mar 6, 10:19 AM EST, 47 minutes before
ALZ065>069-FLZ007>019-026>029-034-061715-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 AM EST WED MAR 6 1996

CRNT FCST PKG LOOKS FINE...EXCEPT POPS FOR BIG BEND FOR THIS AFTN SEE:M
A LTL HIGH SINCE MOST ACTIVITY APPEARS TO BE WELL TO NORTH AND
WEST...AND NOT MUCH DVLPMNT ACRS FL AS ENERGY MOVES NE.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 10:58 AM ESTTornado WarningTAEWorth32 min
Mar 6, 1:30 PM ESTSevere Thunderstorm WarningTAETurner30 min
Mar 6, 1:54 PM ESTTornado WarningTAETurner36 min
Mar 6, 2:09 PM ESTSevere Thunderstorm WarningTAEIrwin51 min
Mar 6, 2:27 PM ESTSevere Thunderstorm WarningTAEBen Hill33 min
Mar 6, 2:27 PM ESTSevere Thunderstorm WarningTAETift, Worth33 min
Mar 6, 2:46 PM ESTSevere Thunderstorm WarningTAETurner29 min
Mar 6, 3:00 PM ESTSevere Thunderstorm WarningTAEIrwin30 min
Mar 6, 3:53 PM ESTSevere Thunderstorm WarningTAEBerrien37 min
Mar 6, 4:56 PM ESTTornado WarningTAESeminole34 min
Mar 6, 5:15 PM ESTSevere Thunderstorm WarningTAEDougherty30 min
Mar 6, 5:43 PM ESTSevere Thunderstorm WarningTAEDougherty, Worth47 min
Mar 6, 6:10 PM ESTSevere Thunderstorm WarningTAEColquitt, Thomas50 min
Mar 6, 6:49 PM ESTTornado WarningTAEGrady26 min
Mar 6, 6:54 PM ESTTornado WarningTAEDecatur36 min

Nearby

Tornado Warnings in Georgia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.